A few months ago baby Azulito had an infection arising from an eruption cyst. I learned that such an infection is rare among properly nourished infants and toddlers.
Then baby A had a severe reaction to the Amox.icillin (a member of the penicillin family) he had been prescribed for the infection. The ER doctor at the Children’s Hospital said penicillin allergies are “relatively common” and gave baby A steroids and the name of an over the counter second generation (non drowsy) children’s antihistamine.
We gave baby A the antihistamine daily for the recommended 7 days. It didn’t seem to do anything after the first 48 hours when it did seem to stop the rash from spreading or looking as rash like. But it did nothing to abate or improve the fiercely red, scale-like welted tissue on our baby’s feet, legs, arms and back. At one point I told the LP it looked like Baby A had suffered a chemical burn. It took almost a month to clear up.
During that time I happened to have a previously scheduled appointment with my immunologist. I mentioned the ER visit. She was alarmed. She asked if she could refer Baby A to a paediatric immunologist. I leapt at the invitation.
Despite the 1-2 year wait times for paediatric immunologists where we live (one of the shortcomings of our public health care system where queue jumping is prosecuted) baby A got an appointment within two months.
At the appointment we learned about a new immune condition. Stevens Johnson Syndrome. I had heard of it but knew little about it except that children have died from it in litigated cases in the U.S.
The doctor thinks what Baby A experienced was an early onset of Stevens Johnson and not the “relatively common” penicillin allergy we were attending to discuss and possibly run a drug challenge to confirm some years down the road.
Stevens Johnson is a rare, serious immune-mediated hypersensitivity complex. It primarily affects skin and membranes. It can also cause loss of sight and other tragic complications and in severe cases death.
Stevens Johnson often results from drug reactions but can be triggered by other substances. In medical terms it is “a toxic form of epidermal necrolysis”. The chemical burn-like appearance we saw in baby A is one of its hallmarks.
It is not safe to run a drug challenge with anyone diagnosed with or suspected of having Stevens Johnson. In Baby A’s case, his reaction was bad but enough but not as severe as many SJ cases. But most SJ cases occur in persons who have been exposed to the triggering substance before.
Baby A had never been exposed to a penicillin type drug, not directly and not in utero. So his reaction is considered severe and any re-exposure very dangerous.
I had believed and hoped that this child would not have my allergies or asthma or other immune problems. I did not see this coming and have been humbled and terrified by the diagnosis.
Baby A now has to wear a medic alert (there’s a fun thing to strap around the wrist of a small toddler!). And we have to make sure he never (ever) gets any of the penicillin family of drugs or those that the human immune system sometimes mistakes for that family.
This has been a sobering development.
All in all I consider us incredibly lucky. Unbelievably lucky. And for that I am deeply and truly grateful.